Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

August 12, 2018Banks County, Hall County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 12, 2018, 2:15 PM EDT for Banks County, Hall County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 2:15 PM EDT (18:15 UTC)
Expired
Aug 12, 2018, 2:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Banks County, GA, Hall County, GA

The radar

The Greer radar (KGSP), 137 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:45 PM EDTTSTM WND DMG2 E War Hill Park, GA20 TREES DOWNED ALONG ARROWHEAD DRIVE. 2-3 HOMES ALONG LAKE LANIER SUSTAINED DAMAGE. ONE HOME HAD A TREE RIP THROUGH THEIR 2 STORY DECK. KGVL REPORTED 30KT WIND GUST FROM THE SAME STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS82 KFFC 121815
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT SUN AUG 12 2018
 
GAZ014>016-022>025-034-121845-
Hall GA-Banks GA-Jackson GA-Dawson GA-Forsyth GA-Gwinnett GA-
White GA-Lumpkin GA-
215 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR HALL...BANKS...NORTHERN
JACKSON...SOUTHEASTERN DAWSON...NORTHEASTERN FORSYTH...NORTHERN
GWINNETT...SOUTHEASTERN WHITE AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL
245 PM EDT...

At 215 PM EDT...a strong thunderstorm was near Lula, or 10 miles
northeast of Gainesville...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Homer, Sugar Hill, Buford, Flowery Branch, Oakwood,
Lula, Maysville, Clermont, Gillsville, Rest Haven, Dougherty,
Candler, Buford Dam-Lake Lanier Parks, Pinefield Crossroads, Aqualand
Park, Chestatee, Murrayville, Oscarville and Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3453 8363 3451 8367 3443 8361 3449 8354
      3448 8346 3446 8340 3442 8338 3432 8339
      3431 8338 3411 8406 3443 8407 3450 8379
      3456 8362
TIME...MOT...LOC 1815Z 312DEG 18KT 3443 8372 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:24 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 12, 1:24 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
124 PM EDT Sun Aug 12 2018

.UPDATE...
Updated for the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 432 AM EDT Sun Aug 12 2018/

SHORT TERM /Today through Monday/...
A good deal of uncertainty for this forecast cycle as we have
indeed seen some drier air work into the area allowing for lower
pop chances. However, precipitable water values that were progged
yesterday by the models to be around 1.10 inches today have risen
with more recent runs to in excess of 1.50 inches. Combine this
with the fact that shortwave driven activity over Tennessee
should settle over the area later today during max heating and we
should see high coverage than initially thought.

Hi-res guidance beginning to pick up on this as well with well
over half of the varying members indicating a pseudo-line of
storms developing across North GA and progressing through the
forecast area into the late evening hours. Because pops were so
low to begin with, dont want to go too crazy with an increase but
mid range chance certainly looks in play as line approaches deeper
moisture over Central GA.

Should finally see the promised drier air work in after this last
shortwave and will go pop free for North GA including the metro
for Monday as precipitable water values fall below an inch. There
will be a sharp gradient to the deep layer moisture as central GA
will be closer to 1.75 inches requiring 20 to 30 pops for these
areas. Otherwise, a nice respite from the hot muggy summer Sun
night temps in the lower to mid 60s for areas north of I20.

Deese

LONG TERM /Monday Night through Saturday/...
The long term period begins with a drier airmass over N GA pushing
southward into Central portions of the state. By Tuesday
afternoon we should see RH values across the state in the 40s and
50s. This will be a much needed change from the wet pattern we
have see for the past few weeks. This airmass does not stay over
the area long as moisture begins to return Wed afternoon. The
ECMWF and the GFS differ continue to differ a bit on just how dry
this airmass will be so keeping some slight chance to low chance
pops across portions of central GA Tues and Wed afternoon.

As the moisture begins to return wed afternoon/evening a weak
surface Bermuda like ridge also begins to build in across the
northern gulf and southeastern states. This will push the next
main frontal system moving east out of the MS river valley
northward of the area keeping the deepest moisture and instability
north of our CWA through the end of the work week. Will continue
with the current thinking of chance pops across the area Thursday
through Saturday. The models are showing this next frontal
boundary slowly pushing into N GA by next Sat so may need to bump
the pops up a bit over the next few days.

Temperatures through the extended will stay near average with
highs in the upper 80s to lower 90s and lows in the upper 60s and
low to mid 70s.

01

&&

.AVIATION...
18Z Update...
VFR through the forecast. Isolated showers/tsra this afternoon all
areas, dissipating after sunset. Much drier air moving into the
forecast tonight and Monday keeping the risk of convection south
of the forecast area. Winds will remain light northwesterly
through Monday.

//ATL Confidence...18Z Update...
High on all elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  70  90  68 /  20  10   5   0
Atlanta         91  72  90  71 /  20  10   0   0
Blairsville     84  62  84  60 /  20   5   5   0
Cartersville    89  68  89  66 /  20  10   5   0
Columbus        94  74  93  73 /  20  30  10  20
Gainesville     88  69  88  67 /  20  10   5   0
Macon           93  72  93  71 /  20  30   5   5
Rome            91  68  90  67 /  20   5   5   5
Peachtree City  91  70  91  68 /  20  10   0   5
Vidalia         91  74  92  73 /  20  30  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....BDL
AVIATION...17
Hazardous weather outlook, Aug 12, 10:00 AM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Sun Aug 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...
Isolated to scattered thunderstorms are expected this afternoon
into tonight. Some storms could be strong with gusty winds,
frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Isolated to scattered thunderstorms are expected each day,
mainly during the afternoon and evening. Some storms could
be strong with gusty winds, frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 12, 2:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT SUN AUG 12 2018

GAZ014>016-022>025-034-121845-
Hall GA-Banks GA-Jackson GA-Dawson GA-Forsyth GA-Gwinnett GA-
White GA-Lumpkin GA-
215 PM EDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR HALL...BANKS...NORTHERN
JACKSON...SOUTHEASTERN DAWSON...NORTHEASTERN FORSYTH...NORTHERN
GWINNETT...SOUTHEASTERN WHITE AND SOUTHEASTERN LUMPKIN COUNTIES UNTIL
245 PM EDT...

At 215 PM EDT...a strong thunderstorm was near Lula, or 10 miles
northeast of Gainesville...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Homer, Sugar Hill, Buford, Flowery Branch, Oakwood,
Lula, Maysville, Clermont, Gillsville, Rest Haven, Dougherty,
Candler, Buford Dam-Lake Lanier Parks, Pinefield Crossroads, Aqualand
Park, Chestatee, Murrayville, Oscarville and Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3453 8363 3451 8367 3443 8361 3449 8354
      3448 8346 3446 8340 3442 8338 3432 8339
      3431 8338 3411 8406 3443 8407 3450 8379
      3456 8362
TIME...MOT...LOC 1815Z 312DEG 18KT 3443 8372

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:46 PM EDTSpecial Weather StatementFFCBanks, Hall29 min
Aug 12, 3:14 PM EDTSpecial Weather StatementFFCJackson31 min
Aug 12, 4:07 PM EDTSpecial Weather StatementFFCClarke, Oconee23 min
Aug 12, 5:34 PM EDTSpecial Weather StatementFFCPutnam26 min
Aug 12, 5:59 PM EDTSpecial Weather StatementFFCBaldwin31 min
Aug 12, 6:28 PM EDTSpecial Weather StatementFFCJones32 min
Aug 12, 6:55 PM EDTSpecial Weather StatementFFCTwiggs35 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.